Alert archive / Colorado / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 110, NWS Denver/Boulder, CO

August 21, 2000Lincoln County, Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 21, 2000, 6:06 PM MDT for Lincoln County, Washington County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 21, 2000, 6:06 PM MDT (00:06 UTC)
Expired
Aug 21, 2000, 6:45 PM MDT
In force
39 min
Issued by
NWS Denver/Boulder, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Lincoln County, CO, Washington County, CO

The radar

The Pueblo radar (KPUX), 93 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2000-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2000-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-343 J/kg
Mixed-layer LCL
2625 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 220021
SVRDEN
COC073-220045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
620 PM MDT MON AUG 21 2000

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 645 PM MDT

* AT 620 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF HUGO...OR ABOUT 21 MILES
  SOUTHEAST OF LIMON...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...HUGO...
GENOA...BOYERO AND ARRIBA.

HAIL UP TO 1 1/4 INCHES IN DIAMETER HAS BEEN REPORTED WITH THIS 
STORM ALONG WITH A WIND GUST GUST TO 63 MPH.  IF YOU ARE IN THE PATH 
OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL 
SHELTER.

LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH 
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM 
PASSES.

LAT...LON 3886 10370 3872 10319 3949 10315 3948 10342
          3913 10368
RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:45 PM MDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 21, 2:45 PM MDT, 3 hours 21 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
245 PM MDT MON AUG 21 2000

COOL STABLE AMS HAS MOVED INTO THE NERN PLAINS BEHIND THE COLD FRONT
THAT SLIPPED ACRS THE CWA ERLY THIS MRNG.  MOST OF THE TSTMS THIS
AFTN HAVE DVLPD IN THE MTNS AND FOOTHILLS...AHD OF A WEAK UPR LVL
DISTURBANCE THAT IS MOVING INTO SWRN CO ERLY THIS AFTN.  THIS FTR
SHUD MAKE ITS WAY INTO NERN CO 00-02Z TIME FRAME.  FCST SOUNDINGS
WITH 83/50 T/TD YIELDING CAPES NEAR 2000 J/KG AND PRECIPITABLE WTR
VALUES NEAR AN INCH.  MOST THE STORM WL LIKELY PRODUCE LOCALLY HEAVY
RAIN.  A FEW HOWEVER CUD BECOME SVR PRODUCING LARGE HAIL AND
DAMAGING WINDS.  GUD INSTBY COUPLED WITH UPR LVL FRCG ASSOCIATED
WITH THE TROF SHUD ALLOW TSTMS TO SURVIVE ONCE THEY MOVE INTO THE
PLAINS THIS EVENING.  SCT POPS THIS EVENING LUK GOOD SO WL LEAVE
THINGS AS IS THIS EVNG.  FOR TUE...BETTER HEATING IN THE AFTN
COUPLED WITH SOME MID LVL MSTR OVHD SHUD ALLOW FOR SOME WDLY SCT
AFTN AND EVNG TSTMS.  NO SHORT WAVES EVIDENT TO AID IN TSTM DVLPMNT
FOR TUE.  UPR RIDGE STGR AS IT CENTERS ITSELF OVR CO WED INTO THU.
AVN HINTS AT ANOTHER WEAK COLD FRONT TUE EVNG ...BUT ETA AND NGM
IGNORE SUCH A FTR.  WILL HAVE TO WAIT AND SEE ON THIS ONE.  DRIER
NLY FLO ALF EVIDENT ON WED WITH STGR SUBSIDENCE ASSOCIATED WITH THE
RIDGE.  THEREFORE WL LOWER POPS A BIT MORE AT THAT TIME.  IN THE
EXTENDED...NOT MUCH CHANGE FM DAY TO DAY WITH UPR LVL RIDGE THE
PREVAILING INFLUENCE.  SLGT CHC OF TSTMS EACH DAY STILL THE GOING
FCST.  MRF BRINGS NEXT COLD FRONT INTO NERN CO LATE SAT INTO SUNDAY
AS NEXT TROF MOVES ACRS THE NRN ROCKIES... THIS DOES NOT APPEAR TO
IMPACT THE EXTENDED PD UNTIL SUNDAY.  COOPER

In the hours before

Special weather statement, Aug 21, 2:00 PM MDT, 4 hours 6 minutes before
COZ030-032>050-212200-

SIGNIFICANT WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER CO
200 PM MDT MON AUG 21 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE     BOULDER   CLEAR CREEK   DENVER       DOUGLAS
ELBERT    GILPIN       GRAND     JACKSON       JEFFERSON    LARIMER
LINCOLN   LOGAN        MORGAN    PARK          PHILLIPS     SEDGWICK
SUMMIT    WASHINGTON   WELD

SYNOPSIS:  AN UPPER LEVEL DISTURBANCE MOVING OFF THE MOUNTAINS WILL
COMBINE WITH THE AFTERNOON HEATING ON THE PLAINS TO PRODUCE
THUNDERSTORMS LATE THIS AFTERNOON.  WHILE THE FIRST STORMS MOVING
OFF THE MOUNTAINS WILL DISSIPATE THIS AFTERNOON...IT WILL EVENTUALLY
WARM ENOUGH FOR STORMS TO SURVIVE ON THE PLAINS.

THE THUNDERSTORMS IN AND NEAR THE MOUNTAINS WILL PRODUCE BRIEF HEAVY
RAIN AND WIND GUSTS TO AROUND 50 MPH.  WHILE THE ENVIRONMENT ON THE
PLAINS WILL BE MAR7GINAL FOR SEVERE WEATHER...ONE OR TWO OF THE
STORMS COULD PRODUCE LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:44 PM MDTSevere Thunderstorm WarningBOUElbert46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.